Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 29, 2013, 4:39 PM CDT for Ottawa County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2013, 4:39 PM CDT (21:39 UTC)
- Expired
- May 29, 2013, 8:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 130 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1201 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
928
WGUS53 KTOP 292139
FFWTOP
KSC143-300130-
/O.NEW.KTOP.FF.W.0010.130529T2139Z-130530T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT WED MAY 29 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORM PRODUCING HEAVY RAINFALL THAT IS MOVING
ACROSS OTTAWA COUNTY. MORE STORMS TO THE SOUTHWEST WILL MOVE ACROSS
AREAS THAT RECEIVED HEAVY RAIN AND FLOODING LAST NIGHT. THIS
ADDITIONAL RAINFALL WILL LIKELY PRODUCE FLASH FLOODING ACROSS THE
WARNED AREA THROUGH 8 PM.
* LOCATIONS IMPACTED INCLUDE...
ADA...
BENNINGTON...
CULVER...
MINNEAPOLIS...
TESCOTT...
WELLS...
NILES...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3918 9793 3924 9776 3925 9753 3919 9737
3896 9738 3895 9778 3896 9779 3895 9793
3896 9794
$$
SW1 follow-up statement
679
WGUS73 KTOP 300130
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
830 PM CDT WED MAY 29 2013
KSC143-300136-
/O.EXP.KTOP.FF.W.0010.000000T0000Z-130530T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTTAWA-
830 PM CDT WED MAY 29 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM CDT FOR OTTAWA
COUNTY...
AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
HEAVY RAIN THAT FELL EARLIER ACROSS MUCH OF THE COUNTY HAS ENDED. NO
REPORTS OF FLOODING HAVE BEEN RECEIVED BY LOCAL LAW ENFORCEMENT.
THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 830
PM. DO NOT DRIVE INTO FLOODED ROADWAYS IF ENCOUNTERED.
LAT...LON 3918 9793 3924 9776 3925 9753 3919 9737
3896 9738 3895 9778 3896 9779 3895 9793
3896 9794
$$
WHITMOREWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:13 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 29, 3:13 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 313 PM CDT WED MAY 29 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 309 PM CDT WED MAY 29 2013 FOCUS ON EVOLUTION OF SEVERE STORMS TONIGHT AND FLOODING THREAT. STRONG SHORT WAVE TROUGH NOW MOVING INTO THE PLAINS HELPING TO DEEPEN THE SFC LOW ACROSS WESTERN KS. GUSTY SOUTH WINDS WILL PERSIST AS A 60KT LLJ DEVELOPS AFTER 00Z. LARGE CLUSTER OF SEVERE STORMS ALREADY DEVELOPING WILL CONGEAL INTO A LINE AND MOVE INTO THE CWA AFTER 00Z. ADDITIONAL STORMS MAY DEVELOP WITHIN ZONE OF ASCENT/WAA NEAR THE NEBRASKA BORDER LATE THIS AFTERNOON. WILL HAVE TO WATCH BOTH SCENARIOS SINCE LL SHEAR WILL BE INCREASING AOA 20KTS MOST AREAS THIS EVENING/TONIGHT AND 6KM SHEAR OF 40KTS WILL BE COMMON ACROSS MUCH OF THE CWA. EXPECT SUPERCELL STRUCTURES EMBEDDED WITHIN LINES TONIGHT. ALL HAZARDS INCLUDING LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL AGAIN BE POSSIBLE. ALSO CONCERNED ABOUT THE POTENTIAL FOR ANOTHER PROLONGED PERIOD OF HEAVY RAINS IF A COMPLEX DEVELOPS AND MOVES SOUTHEAST ACROSS THE AREA SO HAVE ISSUED A FLASH FLOOD WATCH FOR NORTHERN THIRD ANTICIPATING MORE HEAVY RAINS WILL CAUSE FLOODING IN AREAS ALREADY SATURATED. ON THURS...MID LEVEL TROUGH AXIS WILL SWEEP THROUGH PERHAPS ALLOWING A BRIEF BREAK IN THE SEVERE WEATHER THROUGH MID AFTERNOON. MORNING CONVECTION IS EXPECTED TO LINGER BUT BY LATER AFTERNOON IT APPEARS THAT ANOTHER SFC BOUNDARY COULD END UP IN THE CWA SOMEWHERE AND BE THE FOCUS FOR ADDITIONAL SEVERE STORMS BY LATE DAY. UPPER JET WILL INCREASE SO DEEP SHEAR WILL BE STRONGER THU IT APPEARS ANOTHER RISK FOR TORNADOES...HAIL...DAMAGING WINDS EXISTS FOR OUR AREA THURS PM. WISH THERE WAS BETTER NEWS BUT THAT IS THE WAY IT LOOKS AT THIS POINT. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 309 PM CDT WED MAY 29 2013 SHORT RANGE MODELS CONSISTENT IN HANGING UP DRLINE ACROSS CENTRAL KANSAS THURSDAY NIGHT...AND AFTERNOON AND EVENING CONVECTION FORMING INTO A POTENTIALLY SEVERE MCS THAT TRAVERSES EASTERN KS OVERNIGHT. ALONG WITH SEVERE WEATHER...MORE HEAVY RAIN WILL BE POSSIBLE AND ANOTHER FLASH FLOOD WATCH COULD BE NEEDED OVERNIGHT. ON FRIDAY...REMNANT OF SAID MCS COULD BE EXITING NORTHEAST KS DURING THE MORNING...AND THEN COMBINATION OF OUTFLOW BOUNDARY WITH FRONT SETS UP OVER OVER EC KS FOR THE AFTERNOON. BEST CHANCE OF AFTERNOON CONVECTION WOULD BE ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE...WITH SEVERE WEATHER STILL POSSIBLE IN THAT AREA ON FRIDAY. PRECIP ALONG/AHEAD OF FRONTAL BAND EXPECTED TO EXIT EC KS FRIDAY EVENING AND THEN CONTINUE PUSHING AWAY FROM THE AREA ON SATURDAY WITH A REINFORCING COLD FRONT SWEEPING THROUGH. THEN DRY CONDITIONS SHOULD PREVAIL THROUGH THE WEEKEND INTO MONDAY AS A SURFACE HIGH PRESSURE RIDGE SLIDES EAST ACROSS THE AREA. NEXT CHANCE OF CONVECTION WOULD APPEAR TO BE MONDAY NIGHT IN WARM ADVECTION AHEAD OF A WEAK MID-LEVEL TROUGH IN NEARLY ZONAL FLOW ALOFT. THIS FLOW RESULTS IN AN INVERTED SURFACE TROUGH ACROSS KS... AND THIS INTERACTING WITH WEAK UPPER-LEVEL WAVES...WILL PRODUCE OFF AND ON CHANCES FOR SHOWERS AND THUNDERSTORMS FROM MONDAY NIGHT THROUGH WEDNESDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1206 PM CDT WED MAY 29 2013 AREA WILL REMAIN IN GUSTY SOUTH WINDS WITH MVFR CIGS AROUND 3KFT THROUGH 00Z. SOME POTENTIAL FOR CIGS TO BECOME VFR THIS AFTERNOON AND WILL MONITOR...LINE OF STORMS SHOULD ARRIVE INTO MHK IN THE 22-02Z WINDOW AND WOULD BE EXPECTED TO ARRIVE IN THE TOP AREA AFTER 01Z TIME FRAME. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ008-020-021-034- 035. FLASH FLOOD WATCH FROM 8 PM CDT THIS EVENING THROUGH THURSDAY AFTERNOON FOR KSZ008>012-020>024-034. && SHORT TERM...OMITT LONG TERM...GDP AVIATION...OMITT
Hazardous weather outlook, May 29, 3:55 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT WED MAY 29 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-302100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 355 PM CDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A CHANCE FOR SEVERE WEATHER COMES WILL EXIST THIS EVENING AND OVERNIGHT. STORMS ARE EXPECTED TO DEVELOP OVER CENTRAL AND WESTERN KANSAS AND MOVE NORTHEAST WITH TIME. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS...AND ISOLATED TORNADOES CANNOT BE RULED OUT. HEAVY RAINFALL MAY BRING LOCALIZED FLOODING TONIGHT...ESPECIALLY NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES CONTINUE THURSDAY AND INTO FRIDAY. THESE STORMS ALSO HAVE THE POTENTIAL TO BE SEVERE...WITH THE THREAT DIMINISHING AND SHIFTING SOUTH AND EAST THROUGH EARLY SATURDAY. THE THREAT FOR HEAVY RAINFALL AND FLOODING WILL ALSO CONTINUE. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS EVENING AND ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER INCLUDING LARGE HAIL...STRONG WIND GUSTS AND DAMAGE...AND ANY TORNADO ACTIVITY.
In the hours before
Special weather statement, May 29, 11:08 AM CDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1108 AM CDT WED MAY 29 2013
KSZ020-021-291630-
CLAY-CLOUD-
1108 AM CDT WED MAY 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND
SOUTHEASTERN CLOUD COUNTIES...
THROUGH 1130 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF NORTHWESTERN CLAY AND SOUTHEASTERN CLOUD
COUNTIES. PENNY SIZE HAIL MAY OCCUR WITH THIS STORM. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE MILTONVALE AND AURORA.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3959 9744 3947 9721 3931 9742 3930 9762
3931 9767
TIME...MOT...LOC 1607Z 219DEG 27KT 3933 9752
PHILLIPSLocal storm report, May 29, 11:22 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1122 AM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM NON-TSTM WND GST CONCORDIA AIRPORT 39.55N 97.65W
05/28/2013 M59 MPH CLOUD KS ASOS
&&Special weather statement, May 29, 12:27 PM CDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1227 PM CDT WED MAY 29 2013 KSZ010-291800- MARSHALL- 1227 PM CDT WED MAY 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL COUNTY... THROUGH 100 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 45 MPH ACROSS PORTIONS OF NORTHWESTERN MARSHALL COUNTY. PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MARYSVILLE AND OKETO. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3969 9660 3971 9678 4000 9668 4000 9638 TIME...MOT...LOC 1727Z 202DEG 39KT 3973 9666 PHILLIPS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:06 PM CDT | Tornado Warning | TOP | Ottawa | 24 min |
| May 28, 7:12 PM CDT | Flash Flood Warning | TOP | Brown, Marshall, Nemaha, Washington | 4 hr |
| May 28, 7:20 PM CDT | Flash Flood Warning | TOP | Brown | 4 hr |
| May 28, 7:39 PM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 4 hr |
| May 28, 7:59 PM CDT | Special Weather Statement | TOP | Nemaha | 31 min |
| May 28, 8:05 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 25 min |
| May 28, 8:23 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 37 min |
| May 28, 8:39 PM CDT | Special Weather Statement | TOP | Nemaha | 36 min |
| May 28, 8:45 PM CDT | Special Weather Statement | TOP | Marshall | 30 min |
| May 28, 8:55 PM CDT | River Flood Warning | TOP | Marshall | 60 hr |
| May 28, 9:01 PM CDT | Special Weather Statement | TOP | Brown, Jackson | 29 min |
| May 28, 10:14 PM CDT | Flash Flood Warning | TOP | Brown, Marshall, Nemaha | 4 hr |
| May 28, 10:39 PM CDT | Flash Flood Warning | TOP | Brown, Jackson, Nemaha | 4 hr |
| May 29, 2:17 AM CDT | Areal Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha | 8 hr |
| May 29, 10:08 AM CDT | Special Weather Statement | TOP | Ottawa | 37 min |
| May 29, 11:08 AM CDT | Special Weather Statement | TOP | Cloud | 22 min |
| May 29, 12:27 PM CDT | Special Weather Statement | TOP | Marshall | 33 min |
| May 29, 12:49 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 25 hr |
| May 29, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 44 min |
| May 29, 4:55 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 50 min |
| May 29, 5:31 PM CDT | Special Weather Statement | TOP | Clay, Riley | 29 min |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.